← Return to (MAC/MAI) MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE/BRONCHIECTASIS

Discussion
Comment receiving replies
@katemn

Hello Jill, you are so correct! As you know I am big on “due diligence” and since so many doctors are not knowledgeable on drugs .. they do NOT go to pharmacy school remember! That pharmacy labels are not always complete etc .. I did a LOT of reading on all my meds .. and one of the things I read said:

Absorption of rifampin is reduced by about 30% when the drug is ingested with food. . So good for you that you are being careful. Each of our bodies are different .. but do read the posts and do what works for you! Hugs to all! Katherine

Jump to this post


Replies to "Hello Jill, you are so correct! As you know I am big on "due diligence" and..."

Hi Kate and all, my specialist said she was at a MAC confrence in USA in May 2016 and they were saying that Rifampin was causing to many other problems so now they advise taking with food. I cannot find this information anywhere else. I would like to now if any one else has had the same information from their specialist. I am hesitant to take with food with all the other information in Rifampin but want to trust my specialist.

I have taken it with food since I started taking it in May.  My pharmacist said it was fine and the Dr mentioned taking with food, so I knew no different.  When people still started talking in here that it should not be taken with food I did some googling and found 1 site said it’s fine to take with food, it may reduce effectiveness by 30%.

Thanks Jill, it is so hard to know whats best when everything is changing all the time. Maby they should give us a bit higher dose to compensate and take it with food to help our stomach. This is such an evolving situating, makes it very difficult to know what to do for the best. Think I will take without food if stomach is all good but when stomach is already burning will take it with food.Take care

Jill
How have you been feeling since starting meds? I started 9 days ago. I’m much better than I was when I got to full dose this past weekend.
I just feel a little shaky, loss of appetite and don’t sleep as well as normal. Did you ever get to feeling pretty normal?

Thx
Kay

Hello Heatert, I will have to defer to others on this since I am not actively seeing my Pulmonologist at this time .. am now on an annual basis unless I see that I have an issue. I will not see him again for months.

However I have a VERY knowledgeable Pharmacist who I trust a great deal .. frankly most doctors have very little training in pharmaceuticals .. I ALWAYS go to my Pharmacist to get the nitty gritty!! THEY are the ones with the background and the proper training. So I will reach out to her and see what she can dig up on this. When/if I hear I will get back to our Forum. Hugs to all! Katherine

When I was first diagnosed with MAC in February 2016 I was put on a cocktail of three drugs, Rifampin was one of them. By the second day my throat had closed up, making it almost impossible to eat. Shortly after that fatigue had set in and my ability to think clearly was impaired. I spent the next three weeks barely moving off the couch. At the end of this period I broke out in hives so severe they covered my entire body. I despaired that this would be the new normal for me. The hives actually saved me, as the situation was so bad my pulmonologist pulled me off all drugs for 2 weeks till the hives disappeared. As soon as the Rifampin was out of my system, my head cleared and I could eat. I lost six pounds during that time.

Wow, suzieapples, it sounds like you had a bad allergic reaction to the Rifampin. Hope you are feeling better this summer.

Suzieapples,
Did you go off all drugs or just Rifampin. I’ve been struggling with the 3 for 11 days but no hives and I do feel slightly better. My doc said if the Rifampin continued to be so tough on me, she had another drug as an option.

Anyway, what are you currently doing for your MAC? How are you feelin?

Hope you are AOK.
Kay

Suzie, you were SO smart to contact your Pulmonologist! Although I always caution everyone that each of us will NOT get each of the side effects of each of the drugs .. it is absolutely part of our “due diligence” to be aware of the side effects PRIOR to going on ANY new drug so that we are aware of what if any side effects to be aware of. There are minor .. AND MAJOR ones listed .. one that you DEFINITELY contact your doctor for! If you google it .. Symptoms of anaphylaxis include hives, facial or throat swelling, wheezing .. 2o when the second day your throat closed up .. that was a symptom. WOW! .. then the hives was your body saying TAKE CARE OF ME!!

Suzie, if you read this Forum fully you will see I am a great one for Due Diligence and knowing what is right for your own body. But work with your Doctor .. usually you can come up with a combination that can knock out the MAC .. but yet will work with your own body. Don’t despair .. if you just keep at it .. you CAN come out at the end of the journey that we all are on. I lost 18% of my body weight through the journey .. did various things to get it back on but it did work.

What are you doing now if that was in 02/16? How are you doing? For me the Rifampin was certainly not my favorite .. caused weird feelings in my legs that affected my sleep .. I know that is odd but when I stopped the treatment .. my legs are fine now! As I said .. each of our bodies are different .. that is why we just have to keep on trying until we hit that magic spot that works for us! Sending you a Hug! Katherine

Kay, in answer to your question. And by the way…sorry for the delay in response, but I work long hours and haven’t the time to check in often.

Once the drugs were out of my system, the Rifampin was replaced with Levofloxacin 750 MG (in my opinion equivalent to
RAT POISON). I was kept on Ethambutol and Azithromycin. This lasted about a month and a half. The (L) drug affected affected my joints starting with my knees, spreading to my hands. I was in constant pain and could barely walk or get out of bed. If I sat on the floor, I wasn’t able to get up without assistance. Being new to this drug business once again I let it go too far before unequivocally telling my pulmonologist that he had to take me off the Levofloxacin. I was frightened about the long term effect of this drug & seriously thought I might end up in a wheelchair. It worried me to the point that I went to see a internist who practises integrated medicine in addition to running a Cancer Center. My pulmonologist is very knowledgable about MAC, but his focus is on eliminating the disease, he seems to be not as concerned about the side effects. Which is why I ended up in the internist’s office.

Dr Mehta the internist explained that he works as a adjacent to my primary Dr & proceeded to give me a list of supplements to take, such as Host Defense/ My Community Mushrooms (Immune Support), Ginger, Vitamin C 500 MG, Fish Oil tabs 1100 MG, VSL#3 Probiotic. He also had me sign up at the Wellness Center for Yoga Classes and has me doing breathing exercises at home by following a yoga video on You Tube and drinking tons of water to flush out the system.

Once I was off the Levofloxacin my drugs were reduced to Ethambutol 400 MG & Azithromycin 600 MG. Within two weeks my knees & muscles were feeling better and I had mobility again. This lasted for a few weeks and then I had another set-back with hives again. This time they were very itchy and difficult to get rid of. Dr Hull attributed them to the Azithromycin and took me off drugs for 10 days. Now I’m on the Ethambutol and Clarithromycin 500 MG.

So far so good. Dr. tells me I’m running out of drug options. Right now I feel healthy, no coughing or weakness. I walk almost every day. Take yoga 2-3 times a week, work out in the gym and participate in boxing class. My husband and I recently went Zip-Lining in the Carolina’s. 11 Zips and 3 rappels, more physical than I expected, but I held up well.

Staying active seems to be the key for me & modifying as needed. I will not allow this disease to change my life-style or depress me, though at times it has seemed insurmountable. You have to roll with it and find the options that work best for you. Stay strong and speak up if something doesn’t seem right, I had to learn that lesson the hard way. Kay, I wish you all the best, be well.

Katherine, I just posted a long winded reply to Kay regarding my journey with MAC. Have to agree with you, Due Diligence and recognizing the signals your body sends you is vital. Thank you for all your support and good information.

Suzie, quite interesting your reaction to Levofloxacin 750 MG . I saw my Internist today requesting a travel prescription for Levofloxacin 500 MG -1 per day for 10 days. This is the 2nd time I have requested .. gotten the same lecture about her recently receiving BIG warnings from the FDA .. SEE http://www.fda.gov/Drugs/DrugSafety/ucm500143.htm

My problem is that nearly all other antibiotics other than Cipro trigger terrible 48 hour migraines .. and I just got VERY ill on a trip with either pneumonia or bronchitis .. and am now planning another trip .. thus was requesting this travel prescription.

So your note above is right on with the FDA warnings. I just read the website .. will make me VERY careful on my trip to only use if absolutely necessary!! Best to all! Katherine

  Request Appointment